Texas, 2006

Wildfire in Texas, May 4 to 5, 2006

May 4 to 5, 2006 · NWS AMA · 1 event in 1 county or zone

A wildfire twelve miles southeast of Canadian burned eight hundred and fifty acres. The wildfire was caused by lightning and two homes and two outbuildings were saved.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

A wildfire twelve miles southeast of Canadian burned eight hundred and fifty acres. The wildfire was caused by lightning and two homes and two outbuildings were saved. There were no reports of injuries or structural damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at May 4, 1:57 PM CST, 1 hour 53 minutes earlier.

Area forecast discussion, May 4, 1:57 PM CST, 1 hour 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
257 PM CDT THU MAY 4 2006

.DISCUSSION...
LOW CLOUD COVER AND A COOLER MORE STABLE AIRMASS AS SURFACE RIDGE
BUILDS INTO THE FORECAST AREA FROM THE CENTRAL ROCKIES/CENTRAL PLAINS
STATES. MOIST UPSLOPE EASTERLY FLOW HELPING TO KEEP IN THE CLOUD
COVER...HOWEVER SATELLITE IMAGERY INDICATING CLOUDS TRYING TO BREAK
UP FROM SOUTHWEST TO NORTHEAST ACROSS EASTERN NM AND THE SOUTHWEST TX
PANHANDLE. SHOULD SEE SOME SUN MID TO LATE AFTERNOON ACROSS THE
WESTERN AND SOUTHERN SECTIONS OF THE FORECAST AREA. FEEL LOW CLOUDS
WILL THEN INCREASE AGAIN BACK ACROSS THE PANHANDLES TONIGHT.
SOUTHWESTERLY FLOW ALOFT WILL HOLD IN MID AND HIGH LEVEL CLOUD
COVER...WITH UPPER TROUGH FORECASTED TO LIFT NORTHEAST OUT OF NM
TONIGHT. CONVECTION ALREADY DEVELOPING OVER THE HIGHER TERRAIN OF
NORTHERN NM...BUT WEAK SOUTHWESTERLY STEERING FLOW SHOULD KEEP THE
CONVECTION ACROSS THE NORTHEASTERN PLAINS OF NM AND POSSIBLY MOVING
INTO SOUTHEASTERN CO THIS EVENING. HAVE VERY LOW CONFIDENCE ON ANY
PRECIP BEFORE LATE TONIGHT...THEREFORE WENT WITH SLIGHT CHANCE POPS
MOST SECTIONS UP UNTIL ABOUT 06Z FRIDAY. BETTER CONFIDENCE ON PRECIP
FRIDAY AS LEADING VORT LOBE SWINGS NORTHEAST OUT OF THE SOUTHWESTERN
STATES AND SOUTHERN ROCKIES AND APPROACHES THE PANHANDLES BY 18Z
FRIDAY. LEFT PREVIOUS POP GRIDS ALONE FOR FRIDAY AND WENT COOLER ON
MAX TEMPS FRIDAY DUE TO CLOUD COVER AND EXPECTED PRECIP. POPS
INCREASE INTO FRIDAY NIGHT AND EARLY SATURDAY AS UPPER LOW TRACKS
INTO THE CENTRAL ROCKIES AND SHORTWAVE ENERGY ADVECTS TOWARD THE
FORECAST AREA. LOCALLY HEAVY RAINFALL MAY BE POSSIBLE FRIDAY NIGHT.
LATER SHIFTS WILL NEED TO WATCH THIS CLOSELY. CONTINUED UPSLOPE
SURFACE FLOW ALONG WITH ISENTROPIC UPGLIDE AND SHORTWAVE TROUGH WILL
SUPPORT A CONTINUATION OF PRECIP INTO EARLY SATURDAY. PRECIP THEN
EXPECTED TO END FROM WEST TO EAST BY LATE SATURDAY...HOWEVER AS MID
LEVEL STEERING FLOW TRANSITIONS TO A MORE WEST NORTHWESTERLY TO
NORTHWESTERLY DIRECTION BEHIND THE EXITING UPPER TROUGH SATURDAY
EVENING...COULD POSSIBLY SEE SOME CONVECTION COMING OFF THE MOUNTAINS
AND HIGHER TERRAIN OF NM AND SOUTHERN CO LATE SATURDAY AND AGAIN LATE
SUNDAY INTO EARLY MONDAY. THEREFORE...WENT SLIGHT CHANCE POPS ACROSS THE
NORTH SATURDAY NIGHT. ALSO...MEDIUM RANGE MODELS INDICATE A WEAK
SHORTWAVE TROUGH TRACKING SOUTHEAST OUT OF THE CENTRAL AND SOUTHERN
ROCKIES BY EARLY SUNDAY AND AGAIN BY EARLY MONDAY. THIS WOULD FAVOR AT
LEAST SLIGHT CHANCE CHANCE POPS LATE SATURDAY NIGHT INTO EARLY
SUNDAY AND AGAIN LATE SUNDAY NIGHT INTO EARLY MONDAY. WENT WITH LESS
THAN SLIGHT CHANCE FOR NOW...BUT LATER SHIFTS MAY WANT TO RAISE POPS
IF MODEL TRENDS CONTINUE TO SUPPORT THIS SCENARIO.

EARLY NEXT WEEK LOOKS DRY FOR NOW WITH SOME LOWER RH/S BELOW 20 OR 15
PERCENT POSSIBLE ACROSS THE SOUTHWEST TX PANHANDLE. WITH THE RAINFALL
AND LOWER WIND SPEEDS EXPECTED...DO NOT FORSEE A FIRE DANGER CONCERN.
LATER SHIFTS MAY WANT TO ISSUE A FIRE DANGER STATEMENT FOR ONLY THE
LOWER RH/S EXPECTED...BUT OTHERWISE DO NOT SEE ANY REASON FOR FIRE
CONCERNS. NEXT CHANCE FOR CONVECTION AROUND MID TO LATE NEXT WEEK AS
SURFACE LOW AND ASSOCIATED COLD FRONT PUSH SOUTH INTO THE PANHANDLES
LATE TUESDAY NIGHT INTO EARLY WEDNESDAY. FRONT MAY STALL ACROSS WFO
LUBBOCK/S OR MIDLAND/S CWA BY LATE WEDNESDAY WITH UPSLOPE SURFACE
FLOW FORECASTED ACROSS THE PANHANDLES. INTRODUCED SLIGHT CHANCE POPS
FOR WEDNESDAY NIGHT INTO THURSDAY AS SHORTWAVE ENERGY FORECASTED TO
DROP SOUTHEAST OUT OF THE CENTRAL ROCKIES ON NORTHWESTERLY FLOW
ALOFT. QUICKLY DRYING AGAIN BY LATE THURSDAY AS SYSTEM PUSHES EAST
AWAY FROM THE FORECAST AREA.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMARILLO TX                46  59  47  60 /  30  40  60  60
BEAVER OK                  45  56  48  60 /  40  70  70  70
BOISE CITY OK              43  57  43  59 /  40  50  70  70
BORGER TX                  47  58  47  61 /  30  50  70  70
BOYS RANCH TX              49  60  49  65 /  30  40  60  60
CANYON TX                  47  63  49  64 /  30  40  60  60
CLARENDON TX               48  63  49  62 /  40  50  60  60
DALHART TX                 46  55  44  63 /  30  40  70  70
GUYMON OK                  45  57  46  61 /  40  60  70  70
HEREFORD TX                48  65  47  66 /  30  40  50  50
LIPSCOMB TX                45  59  46  61 /  40  70  70  70
PAMPA TX                   45  56  46  59 /  40  60  70  70
SHAMROCK TX                48  61  51  63 /  40  60  70  70
WELLINGTON TX              50  63  51  65 /  40  50  70  70

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.
&&

24/11
Hazardous weather outlook, May 4, 2:05 PM CST, 1 hour 45 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
305 PM CDT THU MAY 4 2006

OKZ001>003-TXZ001>020-051100-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
305 PM CDT THU MAY 4 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

THERE IS A CHANCE OF THUNDERSTORMS LATER THIS AFTERNOON AND TONIGHT
ACROSS THE PANHANDLES. A FEW STRONG STORMS ARE POSSIBLE...MAINLY
ACROSS THE SOUTHWEST TEXAS PANHANDLE...BUT NO SEVERE WEATHER IS
EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

THERE WILL BE A CHANCE OF THUNDERSTORMS FRIDAY AND FRIDAY NIGHT
AREA-WIDE. THERE WILL BE A SLIGHT CHANCE OF THUNDERSTORMS SATURDAY...
AND AGAIN ON WEDNESDAY. AT THIS TIME...SEVERE THUNDERSTORMS ARE NOT
EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

JOHNSON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Hemphill

When
May 4, 3:50 PM CST to May 5, 7:00 PM CST
Where
Hemphill forecast zone
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
35.838, -100.270 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2006Every state in 2006This day in weather historyWarnings in Texas, May 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5505585.